Aa
A
A
A
Close
Eye Care Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
1371693 tn?1278453078

Why am I often experiencing loss of acuity after dilation of my left eye?

Why am I often experiencing a permanent losses of visual acuity after dilation of my left eye?  

This has happened probably 50% of the time, when my left eye is dilated, maybe six times in all in the last few years.
I was being examined for several reasons: PEX syndrome with related glaucoma in the OS, cataract in the OS, and drusen, I think in both eyes.  I reported my reaction of acuity loss to each of four doctors who had examined me: we tried different dilating solutions, using the weakest possible amount.  The result has been the same overall, though not each time, and never in my right eye.  I can find no literature which bears on this question.  

The doctors involved theorize that there is no relation between the dilating drops and the very swift growth of the cataract in my left eye. They have not ventured any pronouncement on the possible relation of dilating drops and PEX Syndrome. I had cataract surgery in June 2009 which failed because of a choroidal hemorrhage: the eye was stitched closed before a lens could be implanted. Fortunately, I did not lose my vision, and now use a contact lens in the OS.  And the IOP in the OS has dropped enough (to 18) so that I no longer use Xalatan to control it.

My eyes were dilated recently, and I have some loss of acuity in the OS once again.  I am speculating this has to do with the remnants of lens tissue affected by cataract and/or the regrowth of lens tissue, as suggested by the doctor.

In that the doctor wants to continue to dilate the OS, to monitor the conditions there, I am concerned about the effects of the dilating drops on my vision.  Can anyone shed any light on this constellation which seems to recur at least 50% of the time?  Can anyone suggest any alternatives?  
2 Responses
284078 tn?1282616698
MEDICAL PROFESSIONAL
I'm sorry about the choroidal hemorrhage - that is indeed extraordinarily rare today.  I'm actually rather shocked to hear you had that.  I feel your concern and I sympathize with you about the dilating drops.  I get some patients with similar issues.  In the end, I never argue with them or disagree with them.  I just try to be pleasant and do what they want.  If they don't want to be dilated, I don't period.  I tell them that the exam with be much less than it could be but that we will just make do.  In the end, if you feel the way you do, there is no way I will be able to convince you otherwise and it's not productive to get into arguments with patients.  I'm just here to help.  It is definitely possible for the dilating drops and the rigourous exam to cause irritation of the cornea and conjunctiva and of course the eyes will be blurry for hours to a day or so.  The irritated cornea, if there is also dry eye syndrome present, can sometimes go on for quite some time, as it sometimes just takes any irritation to push some patients over the edge.  They can take weeks or months to recover in rare cases.  My best advise is to use a very thick preservative free tear like celluvisc for a week or so if you get into this situation.

In the end, you have every right to ask for no dilation.  The view of the retina will be less but you will be happier and in end. Of course, we pray that no important problem is missed by not dilating - that is the only downside.  Again, I hear what you are saying.  Not sure I can explain it though.

Avatar universal
I just posted a similar question today that has not yet been answered by anyone.   I was experiencing flashers and floaters and had my eyes dilated to check the retina.  No tears or holes were seen.  I have always refused dilation drops because I am chemically sensitive and have a lot of problems with medications. I had no choice this time however.

The very next morning, I woke with blurred vision in the affected eye.  It has not gone away. That was almost 2 weeks ago.

The drops burned when they put them in, more so in my right eye than my left and more in the area that is now blurred.  I have no tears due to an autoimmune disease, so I thought perhaps the drops burned my eye tissue and that this would heal.  

I don't know what to think now or what to do.  Is it from the drops?  Will it ever get better?  Is it the vitreous gel?  Has a hole occurred immediately after having my eyes examined?  I am nervous about going back to have a recheck because they will just want to dilate again.

Other than dry eyes, my eyes have always been healthy.


Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Eye whitening, iris color change, and eyeball "bling." Eye expert Dr. John Hagan warns of the dangers from these unnecessary surgeries.
Eye expert John Hagan, MD, FACS, FAAO discusses factors to consider and discuss with your eye care team before embarking on cataract surgery.
Is treating glaucoma with marijuana all hype, or can hemp actually help?
Protect against the leading cause of blindness in older adults
Got dry eyes? Eye drops aren't the only option! Ophthalmologist John C. Hagan III, MD explains other possible treatments.